Georgia, 2009Hail and Damaging Winds in Georgia, June 22, 2009
June 22, 2009 · NWS JAX · 8 events in 6 counties and zones
Mid and upper level dry air was in place with a deep northerly flow over the local area. An MCS move across the area during the late afternoon and early evening which spawned scattered severe storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Mid and upper level dry air was in place with a deep northerly flow over the local area. An MCS move across the area during the late afternoon and early evening which spawned scattered severe storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 22, 3:00 PM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 22, 3:00 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
400 PM EDT MON JUN 22 2009
.UPDATE (400 PM EDT)...SEVERE THUNDERSTORM WATCH 491 IS IN EFFECT UNTIL
10 PM EDT THIS EVENING FOR THE INLAND COUNTIES OF SOUTHEAST GEORGIA.
HAVE BEEFED UP POPS FOR THIS AREA. THE WATCH CURRENTLY DOES NOT
INCLUDE THE INLAND SECTIONS OF GLYNN AND CAMDEN COUNTIES.
&&
.SHORT TERM...12Z SOUNDING AND WATER VAPOR SHOW DRY MID AND UPPER
LEVELS INDICATING SUBSIDENCE OVER THE AREA RESULTING IN LACK OF
CONVECTION OVER THE AREA SO FAR TODAY. UPPER RIDGE HAS SHIFTED
BACK TO THE WEST PRODUCING A DEEP NORTHERLY FLOW OVER GA/FL.
UPSTREAM MCS OVER KY/TN WILL DROP S POSSIBLY REACHING SE GA/NE FL
THIS EVENING. STRONG TO SEVERE STORMS MAY RESULT WITH DAMAGING
WINDS A POSSIBILITY. OUR AREA WILL REMAIN BETWEEN THE RIDGE TO THE
WEST AND TROUGH OFF THE EAST COAST FOR NEXT FEW DAYS. THIS WILL
PRODUCE A CONTINUED CHANCE OF UPSTREAM MCSS AFFECTING AREA AS
HARD TO TIME IMPULSES ROTATE SOUTH INTO THE AREA. POPS AND
TEMPERATURES EXPECTED TO RETURN TO AVERAGE LEVELS THIS WEEK.
.LONG TERM...FRIDAY THROUGH MONDAY...NOT MUCH CHANGE IN PATTERN
EXPECTED DURING THE EXTENDED PERIOD. EAST COAST TROUGH AND
CENTRAL U.S. RIDGE WILL PERSIST. SCATTERED DAILY CONVECTION EXPECTED.
GUIDANCE SHOWS TEMPS AND POPS AROUND CLIMO WHICH LOOKS GOOD.
&&
.AVIATION...PREVAILING VFR EXPECTED. UPSTREAM CONVECTION COULD
BEGIN TO AFFECT TERMINALS THIS EVENING AND POSSIBLY THRU THE NIGHT
AND HAVE INCLUDED VCTS BEGINNING BETWEEN 22Z AND 00Z.
&&
.MARINE...NO HEADLINES. WINDS ARE N TO NE AS THE TROUGH DRIFTS
THRU THE WATERS. WINDS WILL BECOME SE TO S TUE NIGHT THEN SHIFT TO
SW TOWARD THE END OF THE WEEK AS HIGH PRESSURE RIDGE RE-BUILDS
OVER S FL.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 74 95 71 95 / 50 20 20 20
SSI 76 91 76 89 / 40 20 10 20
JAX 74 93 73 91 / 30 20 20 20
SGJ 75 90 75 88 / 30 30 20 20
GNV 73 95 71 94 / 20 30 20 30
OCF 74 94 73 94 / 20 30 30 40
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
ZIBURA/TRABERT/KEEGAN
Hazardous weather outlook, Jun 22, 2:40 PM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
340 PM EDT MON JUN 22 2009
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-231200-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
340 PM EDT MON JUN 22 2009
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...THIS EVENING AND TONIGHT...
...SEVERE THUNDERSTORM WATCH IN EFFECT FOR INLAND SOUTHEAST GEORGIA
THROUGH 10 PM...
THUNDERSTORMS DEVELOPING NORTH OF THE AREA WILL MOVE SOUTH TO EFFECT
THE WESTERN TWO THIRDS OF THE FORECAST AREA THROUGH LATE EVENING AND
POSSIBLY INTO THE OVERNIGHT PERIOD AS WELL. SEVERE THUNDERSTORMS ARE
LIKELY WITH THIS ACTIVITY WITH THE INLAND GEORGIA PORTION TO
EXPERIENCE THE HIGHEST SEVERE THUNDERSTORM CHANCES. DAMAGING WINDS
AND LARGE HAIL ARE THE MAIN THREATS EXPECTED WITH THIS ACTIVITY AS
IT PUSHES SOUTH AT 20 MPH.
SOUTH OF THE WATCH AREA...THUNDERSTORMS WILL BE DELAYED UNTIL THE
OVERNIGHT PERIOD AND IT REMAINS UNCLEAR HOW MUCH OF THE EVENING
ACTIVITY WILL SUSTAIN ITSELF AFTER MIDNIGHT. IT REMAINS POSSIBLE
THAT ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WILL BE EXPERIENCED
OVER PORTIONS OF THE SUWANNEE VALLEY LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY...PRIMARILY IN
THE AFTERNOON AND EARLY EVENING HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
PP/MZ/JTD
In the hours before
Special weather statement, Jun 22, 3:22 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
422 PM EDT MON JUN 22 2009
GAZ132-133-222115-
COFFEE-JEFF DAVIS-
422 PM EDT MON JUN 22 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN COFFEE AND
JEFF DAVIS COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID
UNTIL 515 PM EDT...
AT 419 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED LEADING
EDGE OF STRONG TO SEVERE THUNDERSTORMS CENTERED ALONG A LINE EXTENDING
FROM 33 MILES NORTHWEST OF SNIPESVILLE TO 56 MILES NORTHWEST OF
PRIDGEN...MOVING SOUTHEAST AT 40 MPH. THESE THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND HAZLEHURST...SNIPESVILLE...DENTON AND PRIDGEN
AFTER 500 PM EDT. AT A MINIMUM...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. A SEVERE THUNDERSTORM WARNING MAY BE REQUIRED.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR SOUTHEAST GEORGIA.
LAT...LON 3194 8257 3177 8254 3173 8255 3172 8252
3169 8254 3165 8264 3165 8302 3167 8300
3177 8301 3179 8298 3179 8287 3192 8268
3192 8264 3195 8258
TIME...MOT...LOC 2019Z 331DEG 40KT 3213 8301 3214 8365
ZAPPESpecial weather statement, Jun 22, 3:49 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
449 PM EDT MON JUN 22 2009
GAZ135-136-222145-
APPLING-WAYNE-
449 PM EDT MON JUN 22 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN WAYNE AND
EASTERN APPLING COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID
UNTIL 545 PM EDT...
AT 446 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
OR SEVERE THUNDERSTORM CENTERED 29 MILES NORTH OF ODUM...OR 19 MILES
NORTHEAST OF PLANT HATCH...MOVING SOUTH AT 30 MPH. THIS THUNDERSTORM
WILL LIKELY AFFECT AREAS AROUND ODUM AND DOCTORTOWN THROUGH 545 PM EDT.
A MINIMUM...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. A SEVERE
THUNDERSTORM WARNING MAY BE REQUIRED.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR SOUTHEAST GEORGIA.
LAT...LON 3190 8211 3185 8208 3183 8203 3179 8199
3179 8196 3176 8193 3175 8190 3173 8190
3166 8183 3165 8179 3163 8178 3164 8214
3190 8217
TIME...MOT...LOC 2046Z 342DEG 23KT 3208 8207
ZAPPEThunderstorm Wind, Jeff Davis
- When
- June 22, 4:25 PM EST
- Where
- Jeff Davis County, Denton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.720, -82.700
Trees and power lines were blown down along Douglas Highway in Denton.
Thunderstorm Wind, Bacon
- When
- June 22, 4:45 PM EST
- Where
- Bacon County, 0.91 mi NW of Alma
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.540, -82.480
Trees were blown down along Oakhill Church Road.
Hail, Wayne
- When
- June 22, 5:05 PM EST
- Where
- Wayne County, 0.59 mi W of Jesup
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.600, -81.890
Nickel to golf ball size hail was reported in Jesup.
Thunderstorm Wind, Wayne
- When
- June 22, 5:05 PM EST
- Where
- Wayne County, 0.59 mi W of Jesup
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.600, -81.890
Trees and power lines were blown down along Brunswick Street and Buggy Whip Road.
Hail, Ware
- When
- June 22, 5:20 PM EST
- Where
- Ware County, 0.91 mi SW of Waycross
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.210, -82.360
A spotter reported penny size hail at the intersection of U.S. Highway 1 and State Road 82. The spotter also estimated 60 mile per hour wind gusts that peeled paper off of billboards as well.
Thunderstorm Wind, Charlton
- When
- June 22, 6:05 PM EST
- Where
- Charlton County, Homeland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.850, -82.020
Several trees were blown down in Homeland and Folkston.
Hail, Camden
- When
- June 22, 6:45 PM EST
- Where
- Camden County, 1.37 mi ESE of Kingsland
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 30.790, -81.660
Quarter size hail fell near the intersection of Interstate 95 and Highway 40.
Thunderstorm Wind, Camden
- When
- June 22, 7:00 PM EST
- Where
- Camden County, 3.64 mi NE of St Marys Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.790, -81.510
The Kings Bay Naval Base reported two 50 ton cranes collided due to thunderstorm wind gusts. One crane was destroyed. The roof was blown off of a EHW building and there was roof damage to 7 other buildings. A large oak tree was blown down and landed on the base fire station. Seven cars had their windows blown out. All of this damage occurred at various locations on the base.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Illinois, June 22 to 25, 20095 deaths · 3 events
- Heat in Illinois, June 22 to 23, 20091 death · 19 events
- Heat in Nebraska, June 22 to 24, 2009$4.0 million · 5 events
- Hail and Damaging Winds in Tennessee, June 22, 20094 injured · $225,000 · 62 kt wind · 17 events
- Hail and Damaging Winds in Georgia, June 22, 2009$729,000 · 1.25 in hail · 22 events
- Coastal Flood in South Carolina, June 22, 2009$395,000 · 34 events
- Flooding in Illinois, June 22 to 24, 2009$750,000 · 3 events
- Damaging Winds in Indiana, June 22, 2009$415,000 · 83 kt wind · 6 events
- Flooding in Iowa, June 22, 2009$500,000 · 2 events
- Damaging Winds and Heavy Rain in Kentucky, June 22, 2009$225,000 · 65 kt wind · 4 events
- Flash Flood in Illinois, June 22, 2009$250,000 · 1 event
- Flood in Iowa, June 22 to 24, 2009$250,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172355, 172356, 172352, 172357, 172353, 172358, 172354, 172359.